Allergic Reactions to Medications

  • Carefully observe the student for adverse reactions after student has taken any medication.
  • An allergic reaction to medication can happen at any time, no matter how long the child has been taking the medication. Call the parent and/or healthcare provider immediately. Notify principal. Stay with the child until help arrives or symptoms improve.
  • The most common allergic symptoms are rash, itching, swelling, and breathing problems. Diarrhea, abdominal cramps, nausea, vomiting, behavioral changes, or bluish color of the skin or lips can occur as well.
  • Call 911 if adverse reactions are observed, i.e. vomiting, rash, difficulty breathing.
  • If a student is taken to the hospital emergency room, send the medicine container and emergency information card with the person accompanying the child.
  • Notify Parent.
  • Notify student’s healthcare provider.
  • Notify Principal and Risk Management department.
  • Document on back of Student Medication Log. Describe adverse reaction and steps taken i.e. parent called, 911 called.